Tornadoes · United States · Oklahoma · 2017

Unrated tornado, Cestos, Oklahoma, May 18, 2017

This Unrated tornado ran 0.2 miles across Dewey County on May 18, 2017, touching down at 4:11 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
May 18, 2017
Touchdown
4:11 PM CDT (21:11 UTC)
Path length
0.2 miles (0.3 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Dewey County
Touchdown point
36.127, -99.022
Lift-off point
36.127, -99.022
Record number
1705181511-01

What the Weather Service recorded

A line of storms fired along and just ahead of a dryline and cold front on the afternoon of the 18th and continued eastward across the state overnight into the 19th.

Storm chasers and broadcast media reported the first of a family of tornadoes across northwestern Oklahoma. No damage was reported. The specific location is estimated but based on triangulation of numerous observers.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

31 minutes of warning. NWS OUN issued a tornado warning for this county at 20:40 UTC, 31 minutes before the tornado touched down, in force until 21:15 UTC.

The county was under a tornado watch, issued at 18:18 UTC and running to 01:00 UTC.

Issued (UTC)ExpiredProductOffice
18:18 UTC01:00 UTCTornado WatchOUN
19:55 UTC20:45 UTCSevere Thunderstorm WarningOUN
20:40 UTC21:15 UTCTornado WarningOUN
21:11 UTC21:28 UTCTornado WarningOUN
22:42 UTC23:30 UTCSevere Thunderstorm WarningOUN
23:29 UTC00:15 UTCSevere Thunderstorm WarningOUN
00:00 UTC07:59 UTCFlood WatchOUN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a High Risk, with a 0.30 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:45 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at May 18, 2:23 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, May 18, 2:23 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Norman OK
223 PM CDT Thu May 18 2017

.DISCUSSION...
Main focus was on the severe weather and heavy rain potential
through Saturday.

Now through 7 pm this evening, isolated to scattered discrete
supercells are expected to continue to move northeast across parts
of western north Texas, western Oklahoma, central Oklahoma, and
northern Oklahoma, mainly near and just southeast of a low level
cloud shield/differential heating boundary that extended from near
Clinton to Enid to Ponca City as of 215 pm. The Lawton, Oklahoma
City, and Stillwater areas could be affected by these dangerous
storms in the next few hours. These storms will continue to produce
giant hail, damaging winds, and tornadoes. Tornado potential will
only increase over the next few hours as low level shear increases.
The greatest potential for tornadoes may be shifting farther south
and east than previously forecast.

Across far northwestern Oklahoma now through 7 pm this evening,
additional discrete supercells may form with giant hail, tornadoes,
and damaging winds. Not sure that this activity will be more robust
compared to activity near the line mentioned due to more cloud cover
to limit destabilization.

Capping may be too strong for storm development south of a Knox
City, Texas to Wichita Falls to Ada line now through 7 pm this
evening.

Severe storms will remain possible this evening as they move
east. Models show the area of storm development in NW OK developing
down towards central OK as they move east tonight. In addition to
large hail, strong winds, and tornadoes possible, heavy rain that
could produce flash flooding in some locations will also be a
concern.

On Friday... Upper low and shortwave rotating around the low will
affect the region with a cold front moving across the area.
Widespread storms are expected to develop Friday afternoon and
continue into Friday night. Severe storms will be possible once
again. The potential for heavy rain and flash flooding will likely
be higher Friday than today across a larger area. 3-5 inches of
rain with locally higher amounts will be possible by Saturday
morning. With the heavy rain and flash flood potential, a Flood
Watch was issued earlier today for all but Harper county in NW OK.
It is in effect from 7 PM this evening through 7 AM Saturday. Models
show the rain shifting east and south of the area Saturday as the
front moves out of the area and the upper low lifts NE.

Shower and thunderstorm chances will return to the area Sunday
night and continue into Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  68  77  55  71 /  70  70  90  20
Hobart OK         64  81  53  73 /  40  90  70  10
Wichita Falls TX  69  84  58  76 /  60  70  80  20
Gage OK           57  75  47  69 /  40  50  30   0
Ponca City OK     66  78  54  69 /  70  70  80  10
Durant OK         70  84  66  76 /  60  50  80  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch from 7 PM CDT this evening through Saturday morning
     for OKZ005>048-050>052.

TX...Flood Watch from 7 PM CDT this evening through Saturday morning
     for TXZ083>090.

&&

06/25
Hazardous weather outlook, May 18, 11:58 AM CDT, 4 hours 13 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1158 AM CDT Thu May 18 2017

OKZ004>048-050>052-TXZ083>090-191100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1158 AM CDT Thu May 18 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...This afternoon and tonight...

.Thunderstorms...
There is a high risk for severe thunderstorms this afternoon and
evening in parts of Oklahoma.

Location...
The high risk is over much of northwest Oklahoma, east of a
Buffalo to Leedey line and north of a Leedey to Kingfisher to
Blackwell line. Locations in the high risk area include
Woodward...Alva...Watonga...Enid...Medford...and Cherokee.
Moderate to enhanced risk areas surround the high risk area
across the rest of Oklahoma into western north Texas.

Timing...
Mainly 1 PM until 10 PM.

Impacts...
Tornadoes...possibly strong and long-tracked...
Hail up to softball size...
Damaging winds 70 to 80 mph...

Discussion...
A warm and very unstable airmass is in place across most of
Oklahoma, east of a dryline. As heating continues and an upper
level storm slowly approaches, severe storms are expected to
develop by early afternoon. Several models indicate the first
storms will form across southwest Oklahoma and western north
Texas.

Instability and deep layer shear will support supercell
thunderstorms which will have the potential to produce very large
hail, damaging winds, and some tornadoes. Storms may organize into
lines or clusters by late afternoon or this evening as they track
northeast. Storms should begin to weaken by late evening.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
western and central Oklahoma and adjacent parts of north Texas
should prepare for severe weather operations this afternoon
and evening.

.Heavy Rainfall...
Locally heavy rainfall and flooding may occur with storms this
afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
There is an enhanced risk for severe thunderstorms Friday when
tornadoes, large hail, and damaging winds are all possible.
Mainly dry weather is expected Sunday and Monday. Thunderstorm
chances will increase around Tuesday of next week.

.Heavy Rainfall...
There is a potential for excessive rainfall Friday until Saturday
morning, particularly over portions of central into southwest
Oklahoma and adjacent parts of western north Texas. If you live in
an area that is prone to flash flooding, pay attention to the
forecasts and warnings later this week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

MBS/BT

In the hours before

Local storm report, May 18, 3:46 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
346 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     HAIL             1 NE FARGO              36.38N 99.61W
05/18/2017  E2.00 INCH       WOODWARD           OK   TRAINED SPOTTER

&&

JP
Local storm report, May 18, 3:48 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
348 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     TORNADO          9 SW CORN               35.29N 98.89W
05/18/2017                   WASHITA            OK   BROADCAST MEDIA

            CONFIRMED TORNADO BY MEDIA.

&&

RBARNES
Local storm report, May 18, 3:52 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
352 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND GST     2 W WOODWARD            36.44N 99.43W
05/18/2017  E60 MPH          WOODWARD           OK   TRAINED SPOTTER

&&

JP
Local storm report, May 18, 3:53 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
353 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             3 W MOORELAND           36.44N 99.26W
05/18/2017  E0.75 INCH       WOODWARD           OK   TRAINED SPOTTER

&&

JP
Local storm report, May 18, 4:10 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
410 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 AM     TSTM WND GST     2 WSW WOODWARD          36.42N 99.42W
05/18/2017  E58 MPH          WOODWARD           OK   MESONET

&&

JP
Special weather statement, May 18, 4:10 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
410 PM CDT THU MAY 18 2017

OKZ005>007-182145-
Alfalfa OK-Woods OK-Grant OK-
410 PM CDT THU MAY 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR northern Alfalfa...northeastern
Woods and northwestern Grant Counties Until 445 PM CDT...

AT 408 PM CDT, a strong thunderstorm was located 5 miles northwest of
Ingersoll, moving northeast at 55 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Frequent cloud to ground lightning...

Locations impacted include...
Alva, Cherokee, Burlington, Manchester, Amorita, Byron, Lambert,
Ingersoll, Great Salt Plains Lake, Driftwood, Capron and Waldron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3667 9824 3668 9844 3686 9883 3700 9863
      3700 9795
TIME...MOT...LOC 2108Z 232DEG 47KT 3683 9849

03

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Norman, OK (KOUN), 12:00Z

9.2 hours before the tornado, 178 km from the path. May 18, 2017.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2017-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1272 joules per kilogram, CIN -210, lifted condensation level 1122 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Norman, OK at 12:00Z on 2017-05-18The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 231 square meters per square second, 0 to 6 km bulk shear 37 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1272 J/kg
Mixed-layer CIN
-210 J/kg
Surface CAPE
2543 J/kg
Mixed-layer LCL
1122 m above ground
0-6 km bulk shear
37 kt
0-1 km bulk shear
24 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.9
0-3 km lapse rate
5.4 K/km

Open this sounding in Storm Lab

The radar

The Vance AFB radar (KVNX), 105 km away, was scanning. The volume nearest the touchdown began at 21:13 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
20:38 UTCHAIL 0.757 E CamargoDewey, OK
20:43 UTCHAIL 21 Ne FargoWoodward, OK
20:50 UTCTSTM WND GST 602 W WoodwardWoodward, OK
20:50 UTCHAIL 0.753 W MoorelandWoodward, OK
21:27 UTCTORNADO3 W ChesterWoodward, OK
21:38 UTCTORNADO8 N ChesterMajor, OK
21:40 UTCHAIL 1.511 N ChesterMajor, OKCORRECTED FOR TIME.
21:54 UTCTORNADO5 S WaynokaWoods, OK
21:55 UTCHAIL 1.511 N ChesterMajor, OK
23:16 UTCHAIL 1.251 Se WoodwardWoodward, OK

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2017 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are

The other tornadoes of May 18, 2017

47 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 182:02 PM CDTUnratedJackson, OK0.750
May 182:11 PM CDTEF0Jackson, OK1.275$5,000
May 183:29 PM CDTEF1Washita, OK6.0100$5,000
May 182:29 PM MDTUnratedOtero, CO2.975
May 183:40 PM CDTUnratedWashita, OK0.5100
May 184:03 PM CDTEF0Stafford, KS0.650
May 184:04 PM CDTUnratedWilbarger, TX0.250
May 184:14 PM CDTEF0Ford, KS0.550
May 184:18 PM CDTEF0Ford, KS0.350
May 184:20 PM CDTUnratedCuster, OK0.230
May 184:23 PM CDTEF0Woodward, OK8.6200$10,000
May 184:30 PM CDTEF0Barton, KS0.150
May 184:33 PM CDTEF0Stafford, KS0.650
May 184:33 PM CDTEF0Blaine, OK0.250$5,000
May 184:37 PM CDTUnratedMajor, OK0.230
May 184:40 PM CDTUnratedWashita, OK0.350
May 184:48 PM CDTUnratedWichita, TX1.250
May 184:49 PM CDTEF1Woods, OK9.0200$2,000
May 184:54 PM CDTEF2Wichita, TX2.0100$100,000
May 184:57 PM CDTUnratedWoods, OK0.250
May 185:05 PM CDTEF0Blaine, OK3.450$12,000
May 185:23 PM CDTEF0Barton, KS0.250
May 185:49 PM CDTEF0Barton, KS0.650
May 185:52 PM CDTEF0Wabaunsee, KS0.025
May 186:31 PM CDTEF0Saline, KS0.350
May 187:00 PM CDTEF0Stephens, OK0.250$2,000
May 187:41 PM CDTEF1Brown, TX3.3450
May 188:04 PM CDTEF0Brown, TX0.450
May 188:38 PM CDTEF1Brown, TX4.4880
May 189:13 PM CDTEF0Pontotoc, OK0.675$5,000
May 189:46 PM CDTEF1Pittsburg, OK8.21,000$30,000
May 189:56 PM CDTEF1Pittsburg, OK4.61,000$15,000
May 189:57 PM CDTEF2McIntosh, OK13.7850$175,000
May 1810:11 PM CDTEF1McIntosh, OK4.7500$75,000
May 1810:15 PM CDTEF1McIntosh, OK3.8450$25,000
May 1810:25 PM CDTEF1McIntosh, OK8.8600$125,000
May 1810:30 PM CDTEF1Wagoner, OK5.0500$25,000
May 1810:35 PM CDTEF1Muskogee, OK5.3900$20,000
May 1810:37 PM CDTEF1Muskogee, OK2.0400$25,000
May 1810:39 PM CDTEF1Wagoner, OK10.3700$120,000
May 1810:40 PM CDTEF2Muskogee, OK2.8400$350,000
May 1810:41 PM CDTEF1Muskogee, OK3.7350$20,000
May 1810:45 PM CDTEF1Muskogee, OK16.6650
May 1810:48 PM CDTEF1Wagoner, OK12.7650$200,000
May 1811:01 PM CDTEF1Cherokee, OK5.8800
May 1812:07 AM CDTEF0Benton, AR2.0225$40,000
May 1812:23 AM CDTEF1McDonald, MO1.0100$100,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.